Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Amarillo, TX

June 9, 2016Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 9, 2016, 7:16 PM CDT for Oldham County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2016, 7:16 PM CDT (00:16 UTC)
Expired
Jun 9, 2016, 8:00 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS54 KAMA 100016
SVRAMA
TXC359-100100-
/O.NEW.KAMA.SV.W.0174.160610T0016Z-160610T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT THU JUN 9 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 800 PM CDT

* AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF ADRIAN...OR 11 MILES NORTHWEST OF VEGA...MOVING NORTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ADRIAN.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 20 AND 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3519 10269 3535 10275 3556 10253 3541 10219
TIME...MOT...LOC 0016Z 231DEG 19KT 3533 10261 

HAIL...1.00IN
WIND...60MPH
 
$$

CE
3 follow-up statements
403 
WWUS54 KAMA 100030
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT THU JUN 9 2016

TXC359-100100-
/O.CON.KAMA.SV.W.0174.000000T0000Z-160610T0100Z/
OLDHAM TX-
730 PM CDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL OLDHAM COUNTY...

AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF ADRIAN...OR 11 MILES NORTHWEST OF VEGA...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL OLDHAM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3528 10262 3536 10264 3547 10262 3556 10253
      3541 10224 3531 10245
TIME...MOT...LOC 0030Z 231DEG 19KT 3538 10254 

HAIL...1.00IN
WIND...60MPH
 
$$

CE
395 
WWUS54 KAMA 100045
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU JUN 9 2016

TXC359-100100-
/O.CON.KAMA.SV.W.0174.000000T0000Z-160610T0100Z/
OLDHAM TX-
745 PM CDT THU JUN 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN OLDHAM COUNTY...

AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
VEGA...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
         HAIL DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN OLDHAM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3551 10257 3556 10253 3541 10224 3530 10248
      3530 10249
TIME...MOT...LOC 0044Z 231DEG 19KT 3543 10247 

HAIL...1.00IN
WIND...60MPH
 
$$

CE
089 
WWUS54 KAMA 100053
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
753 PM CDT THU JUN 9 2016

TXC359-100103-
/O.EXP.KAMA.SV.W.0174.000000T0000Z-160610T0100Z/
OLDHAM TX-
753 PM CDT THU JUN 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLDHAM COUNTY
WILL EXPIRE AT 800 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3551 10257 3556 10253 3541 10224 3530 10248
      3530 10249
TIME...MOT...LOC 0051Z 231DEG 19KT 3543 10247 

$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:10 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 9, 6:10 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
610 PM CDT THU JUN 9 2016

.Aviation...
00Z TAFS - VFR conditions are expected tonight outside of any
convection. Scattered thunderstorms will continue developing across
the Panhandles, and will persist into the early morning hours. There
is a low possibility some patchy MVFR/IFR fog could develop early
Friday morning, but confidence was not high enough to add to TAFs at
this time. Otherwise, winds will remain out of the south at around 10
to 15kts with gusts and low-VFR clouds developing again Friday
afternoon.

Elsenheimer

&&

.Prev Discussion... /Issued 444 PM CDT THU JUN 9 2016/

Discussion...
For tonight, another round of showers and tstms developing over the
higher terrain in ern NM and srn CO and also near a sfc trof axis
located in that region will head sewd into the fcst area this evening
and tonight. In addition, a weak upper level low pressure system will
track sewd around the ern periphery of an upper level ridge of high
pressure and into our fcst area tonight, and may augment shower and
tstm development. Have raised pops for tonight about 10 percent
across the board all zones based on the above reasoning coupled with
the fact most guidance pop values have increased as well. Since
atmospheric wind fields are disorganized and not very strong, do not
foresee organized clusters of svr storms. However, a few strong to
marginally severe tstms are well within the realm of possibility
this evening.

The minor upper level low pressure system will likely hang around the
srn high plains through Friday and weaken further before either
getting the boot newd or dissipating by Saturday as the upper level
ridge of high pressure moves ewd and a large upper level trof heads
into the wrn states. Slgt chc pops for Friday and Friday night look
plausible at this time.

The upper level flow will become more swrly this weekend as the wrn
states upper level trof begins moving inland and splitting. All major
models are now showing the trof split, with a portion settling just
off the srn CA coast by late Sunday, then moving enewd to just east
of the four corners region by 12Z Tuesday. The combination of broad
sw flow aloft ahead of the upper level trof near srn CA, sufficient
moisture, daytime heating and attendant atmospheric instability, and
close proximity of a sfc trof axis warrants slgt chc to chc pops
Saturday through Monday.

Based on latest medium range models, it now appears this second upper
level low pressure system is progged to track enewd and newd into KS
and NE Tuesday, north of the OK and TX Panhandles. Should this
verify, our forecast area may end up in the dry slot region of this
storm system. As such, have kept pops below mentionable Monday night
and Tuesday in the event models verify. Also retained a dry forecast
for next Wednesday and Thursday as an upper level ridge of high
pressure builds into the area in the wake of the departing upper
level low.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/10
Hazardous weather outlook, Jun 9, 5:03 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT THU JUN 9 2016

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
503 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH
HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH THE PRIMARY
HAZARDS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY THROUGH MONDAY. ANY STORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...
THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jun 9, 6:26 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT THU JUN 9 2016

TXZ002-003-100000-
HANSFORD TX-SHERMAN TX-
626 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND
SOUTHWESTERN HANSFORD COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF SUNRAY...OR 22 MILES EAST OF STRATFORD...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SHERMAN AND SOUTHWESTERN HANSFORD COUNTIES.

LAT...LON 3607 10176 3625 10189 3642 10161 3617 10140
TIME...MOT...LOC 2326Z 237DEG 12KT 3622 10170

CE
Special weather statement, Jun 9, 6:57 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT THU JUN 9 2016

TXZ011-100030-
OLDHAM TX-
657 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 730
PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES SOUTHWEST OF CHANNING TO 7 MILES
SOUTHWEST OF ADRIAN. MOVEMENT WAS EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ADRIAN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3562 10268 3563 10240 3562 10240 3519 10252
      3518 10280
TIME...MOT...LOC 2357Z 255DEG 17KT 3557 10263 3519 10273

CE
Special weather statement, Jun 9, 7:00 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU JUN 9 2016

TXZ002-003-100030-
HANSFORD TX-SHERMAN TX-
700 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND WEST
CENTRAL HANSFORD COUNTIES UNTIL 730 PM CDT...

AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF GRUVER...OR 21 MILES EAST OF STRATFORD...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SHERMAN AND WEST CENTRAL HANSFORD COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3611 10176 3630 10183 3638 10174 3642 10162
      3619 10142
TIME...MOT...LOC 2359Z 255DEG 17KT 3625 10170

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTSpecial Weather StatementAMAHansford30 min
Jun 9, 7:36 PM CDTSpecial Weather StatementAMASherman24 min
Jun 9, 7:42 PM CDTSpecial Weather StatementAMAMoore33 min
Jun 9, 8:03 PM CDTSpecial Weather StatementAMAOldham27 min
Jun 9, 8:12 PM CDTSpecial Weather StatementAMAMoore33 min
Jun 9, 8:19 PM CDTSpecial Weather StatementAMAMoore41 min
Jun 9, 8:36 PM CDTSevere Thunderstorm WarningAMAMoore, Potter54 min
Jun 9, 8:52 PM CDTSpecial Weather StatementAMARandall23 min
Jun 9, 9:14 PM CDTSpecial Weather StatementAMARandall31 min
Jun 9, 9:22 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 9, 9:44 PM CDTSpecial Weather StatementAMARandall31 min
Jun 9, 9:49 PM CDTAreal Flood AdvisoryAMAMoore3 hr
Jun 9, 10:14 PM CDTSpecial Weather StatementAMARandall31 min
Jun 9, 10:23 PM CDTSpecial Weather StatementAMACarson37 min
Jun 9, 11:25 PM CDTSpecial Weather StatementAMACarson50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.